K+ and sloughing skin? Questions!

  1. Hi! I was talking to another NICU nurse and she was telling me that she had a baby who'd gotten two almost back-to-back blood transfusions. Apparantly, the baby's K+ level was EXTREMELY high afterwards due to elevated rates in the blood (from the same donor) that she received, perhaps as high as the 8-11 range. This was an extremely serious situation, and they spent the larger part of nine hours at the bedside of this infant trying to correct the problem. Well, she said that about 24 hours afterwards, the baby's skin on the palms of her hands and the soles of her feet felt like rubber- very thickened and slick and rubbery. About 24 hours after that, the skin sloughed off in HUGE pieces- almost completely intact, revealing new pink skin underneath. She'd said that she was bathing the baby and the entire foot, from toes to ankle, just slid right off and she panicked for a second until she realized it was just the skin sloughing off. It was so thick (not like the regular peeling that preemies get) that she said the entire foot part slid off like a shoe, and was intact and contained pigment and everything (the baby was African-American, and she said the skin kept the pigment and was brown with holes at the toes where the toenails had grown out). She compared it to a baby bootie and said the same thing happened with the hands shortly thereafter- intact skin just falling off of the fingers in little tubes. What do you think of this? I've never heard of this happening in my life! How does the increased K+ level affect the skin? Any takers?
    •  
  2. 4 Comments

  3. by   dawngloves


    And that's all I have to say about that!
  4. by   fergus51
    I asked at work and no one could tell me, not even the doc.
  5. by   NRSKarenRN
    I wonder if this baby had a Steven's Johnson Syndrome reaction--
    A type of hypersensitivity (allergic) reaction that occurs in response to medications, infections, or illness.
    http://www.emedicine.com/EMERG/topic555.htm

    or minor varient: Erythema Multiforme
    http://www.emedicine.com/EMERG/topic173.htm

    I've seen this only once in my career in a black man whose entire skin sloughed off on feet overnight--he'd had a serious drug reaction. He did recover after 3 weeks in the hospital. The blotchy rash seen in white skin individuals would be missed if very dark skin.

    More info:
    http://www.sjsupport.org/pdf/sjs.pdf

    Fact sheet:
    http://www.sjsupport.org/pdf/flyer.pdf
  6. by   NicuGal
    wow...I have never seen that!

close